# SDR 97ZZZX3475

- Difficulty date: June 8, 1997
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N520ST
- Make and model: Piper PA-28-140
- Aircraft serial: 287225337
- Engine: Lyc O320E3D
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Pin Plug
- Part number: 60828
- Condition: Failed
- Location: Nr 3 Piston
- Part time: 1,675 hours
- Stage of operation: CR
- Nature of condition: E, R
- Precautionary procedure: A

## Discrepancy

THIS AIRPLANE MADE AN EMERGENCY LANDING ON A HIGHWAY AT NIGHT.  NO DAMAGES TO THE AIRCRAFT OR THE PASSENGERS.  A TEAR-DOWN INSPECTION OF THE ENGINE WAS COMPLETED WITH THE FOLLOWING RESULTS.  NR 3 CYLINDER PISTON PIN PLUG SEVERELY WORN.  ALUMINUM FROM THE PLUG AND ASSOCIATED PISTON HAD PLUGGED THE OIL SYSTEM CAUSING CONNECTING ROD BEARING TO OVERHEAT AND FAIL.  THIS PISTON PIN PLUG COULD HAVE BEEN INSTALLED WHEN THE ENGINE WAS OVERHAULED IN 1976.  SUBMITTER STATED LYCOMING HAS SINCE CHANGED THE DESIGN OF THIS PART TO PREVENT THIS FROM OCCURRING.
